Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Pueblo, CO

August 2, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 2003, 6:41 PM MDT for El Paso County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 6:41 PM MDT (00:41 UTC)
Expired
Aug 2, 2003, 7:45 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS55 KPUB 030041
SVRPUB
COC041-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 745 PM MDT

* AT 640 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 6 MILES NORTH OF SCHRIEVER AFB...OR ABOUT
  15 MILES EAST OF COLORADO SPRINGS...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SOUTHEASTERN COLORADO SPRINGS...ELLICOTT...YODER AROUND 655 PM MDT 
  SCHRIEVER AFB AROUND 710 PM MDT
  TRUCKTON AROUND 735 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3905 10438 3898 10463 3850 10459 3867 10409

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:17 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 2:17 PM MDT, 4 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
217 PM MDT SAT AUG 2 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).

CURRENTLY: THE UPPER RIDGE OF HIGH PRES WAS LOCATED OVER COLORADO
BACK INTO THE GREAT BASIN...WITH A FETCH OF MOISTURE BEING DRAWN UP
INTO THE FOUR CORNERS. THIS WAS EVIDENT BY CONVECTION BREAKING OUT
OVER W CO AND NM...AND NE UTAH. GENERAL FLOW OVER MUCH OF THE CWA
(E HALF OF CO) WAS NW...AND H5 VORT CHARTS INDICATED DOWNWARD
FORCING ASSOCIATED WITH THIS FLOW. LARGE CAP OVER THE E PLAINS
THIS AFTERNOON ALSO HINDERING CONVECTION...AND ONLY APPARENT
TRIGGER WILL BE HEATING. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED
OVER THE E SAN JUANS...SPECIFICALLY OVER THE MILLION BURN SCAR...
AND INCREASING RAINFALL AMOUNTS HAVE STARTED COMING IN.

TONIGHT: RAINFALL AMOUNTS HAVE STEADILY INCREASED ACROSS THE
MILLION BURN SCAR AS SLOW MOVING STORMS CONTINUE TO REDEVELOP
THERE...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WARNING.
EXTENDING THE WARNING IS A POSSIBILITY THIS EVENING AS AN UPPER
LEVEL DISTURBANCE MOVES UP FROM NM...WHICH COULD SPARK EVEN MORE
STORMS.

ENOUGH SHEAR AND CAPE OVER THE E PLAINS FOR POTENTIAL FOR SEVERE
WX...BUT THE TRIGGER IS LACKING. CONVECTION OVER THE W MTS THIS AFTN
SHOULD MOVE ACROSS THE SAN LUIS VALLEY...WHILE STORMS EXPECTED TO
FIRE OVER THE S FRONT RANGE WILL EDGE OUT ONTO THE ADJACENT PLAINS.
THESE STORMS...IF SEVERE...WILL MOST LIKELY BE PULSE-TYPE. ANY STORMS
THAT DO DEVELOP OVER THE FAR E PLAINS MOST LIKELY WILL BE DUE TO
OUTFLOW. THEREFORE...TEMPTED TO LOWER OR ELIMINATE ALL TOGETHER
PRECIP CHANCES FOR THE FAR E PLAINS...BUT WILL ALLOW CURRENT FORECAST
GRIDS TO CONTINUE. UPPER RIDGE IS FORECAST TO SLIDE SLOWLY TO THE E
TONIGHT...WITH H5 VORT CHARTS INDICATING PLENTY OF DOWNWARD FORCING
FOR THE CWA WHICH WILL EFFECTIVELY SHUT DOWN CONVECTION SOON AFTER
SUNSET. 850 AND 700 MB TEMP GRIDS INDICATE WARMING TONIGHT...AND
ONGOING GRIDS COVER THIS WELL.

SUNDAY: UPPER RIDGE WILL BE FIRMLY IN PLACE FOR TOMORROW...WITH
MONSOON PLUME EDGING MORE INTO W CO. TEMP CHARTS INDICATE VERY
SIMILAR READINGS TO TODAY...BUT THE DECIDING FACTOR WILL BE AMOUNT
OF CLOUD COVER/RAINFALL AND THE EFFECT ON TEMPS. WITH MORE MOISTURE
BEING ADVECTED INTO THE CWA...INCREASED POPS ALL AREAS SUNDAY
AFTERNOON LOOKS GOOD. ADDITIONAL ATTENTION FOR THE VARIOUS BURN
SCARS WILL BE NEEDED TOMORROW.  MOORE //

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY).

CONVECTION FROM SUNDAY AFTERNOON WILL LINGER THROUGH THE EVENING
HOURS...AS SHORT WAVE ROTATES OVER THE TOP OF THE RIDGE CENTERED OVER
NEW MEXICO.  HAVE SHUT OFF CHANCE FOR MEASURABLE RAIN AT MIDNIGHT...
AS ATMOSPHERE STABILIZES PER MODELS.

ON MONDAY...RIDGE WILL STRENGTHEN AND MODELS SHOW THAT ATMOSPHERE
WILL STABILIZE SOME FROM SUNDAYS VALUES...BUT TRAPPED MOISTURE IN
THE RIDGE WILL STILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS TO THE
AREA. BROUGHT DOWN POPS TO 20 PERCENT OVER THE ENTIRE AREA MONDAY
AFTERNOON AND EVENING. GOING FORECAST OF SLIGHTLY WARMER LOOKS
GOOD...AS MID LEVEL TEMPS ABOUT THE SAME...BUT THERE SHOULD BE MORE
INSOLATION. GUIDANCE TOO LOW.

TUESDAY THROUGH SATURDAY...THE UPPER RIDGE BECOMES FULLY ENTRENCHED
ACROSS THE ROCKIES...AS TROUGH POSITIONS OVER THE GREAT LAKES AND
ANOTHER TROUGH IS QUASI-STATIONARY IN THE PACIFIC OFF THE PACIFIC
NORTHWEST COAST.  THERE WILL BE LITTLE DAY TO DAY TEMPERATURE
CHANGE THROUGH SATURDAY...AND WITH TRAPPED MOISTURE IN THE RIDGE...
WILL KEEP THE 20 POPS IN EVERY DAY. GUIDANCE HIGH TEMPS WOEFULLY
LOW....AND WILL CONTINUE OUR FORECAST OF 90S IN THE PLAINS AND 70S
AND 80S GENERALLY IN THE HIGHER TERRAIN.

THE 8-14 DAY OUTLOOK IS FOR MORE OF THE SAME...WITH ABOVE NORMAL
TEMPS AND BELOW NORMAL PRECIP. -TLM-

.PUB...NONE.
Hazardous weather outlook, Aug 2, 6:30 AM MDT, 12 hours 11 minutes before
COZ058>089-093>099-031230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON.  ABUNDANT LOW LEVEL
MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100
PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM.
AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE
OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY
RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A
THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE BURN SCARS.  PEOPLE IN
AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY
RAINFALL...AND BE PREPARED TO TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  ON SUNDAY...LOCALLY
HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO.

AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS
WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

KT/METZE

In the hours before

Local storm report, Aug 2, 5:10 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
510 PM MDT SAT AUG 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    S SOUTH FORK              CO   FLASH FLOOD
08/02/03   RIO GRANDE                     RIO GRANDE SHERIFF
                                          REPORTED WATER FLOWING
                                          ACROSS COUNTY HIGHWAY 20.
                                          FLOODING ON ROADWAYS AND
                                          SOME TREES BROUGHT DOWN BY
                                          FLOWING WATER IN THE BEAVER
                                          MOUNTAIN ESTATES. BEAVER
                                          MOUNTAIN ROAD HAD WATER 18
                                          INCHES DEEP. A ROAD WAS
                                          WASHED OUT IN THE WILLOW
                                          PARK ESTATES AREA. REPORTED
                                          BY LAW ENFORCEMENT.

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:34 PM MDTSevere Thunderstorm WarningPUBBaca56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.